IV pumps

  1. About 3 weeks ago I was taking care of a patient and hanging IV antibiotics. I primed the line and then hung the IV pump and then the IV pumped started beeping due to air bubbles. I took the IV line out and primed it again. I then connected the line back into the pump and the pump begin to adminster the medication. I then went to lunch and when I came back all the medication was administered and the pump was beeping and I could see bubbles above the pump. I asked a nurse about why the medication was already finished because I showed her how I set it and I know I set everything correctly, she said it was probably a defect in the pump. I think what happened was that I wasted medication priming the IV line due to all the bubbles before hand. I then started thinking what if the pump was to have problems (defect) and air bubbles a little or a lot went into my patient (IV in the hand with heplock). I started worrying later about air emboli or pulmonary emboli or infarction. I have been trying to find information on this. We as nurses are able to recognize the patient having a air emboli, pulmonary embolism or infarction right away or will this manifest on a later date. This patient was suffering from Pnemonia and a while back had stents put in her leg(s). I talked to her 21/2 weeks later and she said she is still having problems with her lungs and cough and that she the doctor wants to due some more tests to see what the problem is.
    •  
  2. 13 Comments

  3. by   meownsmile
    It's very doubtful that any coughing etc 2 1/2 weeks later is due to any air that may have been infused with the piggyback. Most likely culprit is residual from the pneumonia or possibly CHF.
    The infusion most likely infused correctly. It may have been you lost a few ml from the primeimg or backflushing but it probly wasnt that much. From the time you started the IVPB to the time you returned and it was beeping was probly longer than you thought, and if there were air bubbles above the pump, the pump would have stopped and alarmed if they got into the IV pump chamber. There are sensors inside the door of the pump that trip the alarm and stop the infusion when no fluid is seen, so i really doubt that your patient got any substantial amounts of line air.
  4. by   chenoaspirit
    Did you make sure there was some IV solution in the chamber at top of tubing. Im not sure what its called, but the section you squeeze where you spike the bag. I agree with meownsmile, Im sure the pt's current cough is not due to the IV you administered.
  5. by   suzyRN
    I have been told that you would have to infuse well over an entire line full of air in order to have an kind of negative effects. I really wouldnt worry about it. I had pneumonia when I was 25 and it took me well over a month to recover.
  6. by   sister--*
    I've noticed that our IV tubings have a bit of "streatch" to them. Sometimes when I put them in the pump line chamber they will streatch and then I see a few air bubbles along the inside of the line. Sometimes I can tap these out, sometimes I can't. I see that as the same tubing is used over time the crimp from the pump chamber will do the same thing.

    About your pt. In addition to the pneumonia which can take a while to resolve, is she/he on an ACE inhibitor? These can cause a chronic cough as well.
  7. by   Medic15251
    It takes about 30 cc of air or a full IV tubing to cause any problems
  8. by   ladylynx
    Quote from Medic15251
    It takes about 30 cc of air or a full IV tubing to cause any problems
    Not to scare anyone, but now it is shown that "as little as 0.5 mL of air in the left anterior descending coronary artery has been shown to lead to ventricular fibrillation", (http://www.emedicine.com/emerg/topic787.htm). I've also seen other literature in various hospitals.

    But to this situation, probably not because the pump will usually stop when alarming. To eleviate "air" in piggybacks you can always back prime prior to setting up pump. Those pumps that allow the machine to back prime are even better because it recognizes the primary calculations when back primed and then allows the rate to change when its time for the secondary.
  9. by   NursingAgainstdaOdds
    Quote from ladylynx
    Not to scare anyone, but now it is shown that "as little as 0.5 mL of air in the left anterior descending coronary artery has been shown to lead to ventricular fibrillation", (http://www.emedicine.com/emerg/topic787.htm). I've also seen other literature in various hospitals.

    But to this situation, probably not because the pump will usually stop when alarming. To eleviate "air" in piggybacks you can always back prime prior to setting up pump. Those pumps that allow the machine to back prime are even better because it recognizes the primary calculations when back primed and then allows the rate to change when its time for the secondary.
    Yes, but in order to get 0.5ml of air into the LAD, you'd probably have to infuse more air than that from the tubing (as in, much more than just 0.5ml). Am I correct in this?
  10. by   xmjbutterfly
    i agree with ladylynx "as little as 0.5 ml of air in the left anterior descending coronary artery has been shown to lead to ventricular fibrillation"...

    that's why we nurses should really be particular with the rights in administering medications to our patients...
  11. by   maggie&sally
    Hello can anyone help me, I am a new nuse on a general pediatric floor and am having problems setting the pump I freeze at the bedside when programming and cannot get the concept to stick in my head. We use alaris pumps my question is - If I am infusing 50 ml in 1/2 an hour what do I program in the VTBI these pumps run ver 1 hour but can't get the formula down to set these pumps, I know 75ml/hr is the rate and the VTBI would be 75 but how do I program to run over 1/2 hour, 15mins. any help would be appreciated
  12. by   shmoofins
    I'm a newbie too but I think if you wanted 50 ml to go in over 1/2 hour you'd set the pump for 100 ml/hr and set the VTBI at 50 ml.

    If you wanted 75 ml to go in over 1/2 hour you'd multiply by 2 to get 150 ml/hr and the VTBI would still be 75, because it's the total amount you want to go in during the infusion. If you wanted 75 ml over 15 minutes you'd multiply by 4 to get 300 ml/hr with a VTBI of 75 ml.

    I think that's right, somebody please tell me if I'm not.
  13. by   Kymmi
    Maggie&Sally-------------What are you asking....I think I might know however if Im right this question is just way to easy.
    If you want to run in 50 ml in 1/2 hour then the rate of flow would be 100 ml per hour. If you want to run in 50 ml in 15 minutes then the rate of flow would be 200 ml. Is that the question you are asking?
  14. by   dawngloves
    Quote from Kymmi
    Maggie&Sally-------------What are you asking....I think I might know however if Im right this question is just way to easy.
    If you want to run in 50 ml in 1/2 hour then the rate of flow would be 100 ml per hour. If you want to run in 50 ml in 15 minutes then the rate of flow would be 200 ml. Is that the question you are asking?
    I thought it was just me! If it's that easy, I'm bothered that this has to be asked. :uhoh21:

close